Alert archive / Texas / River Flood Warnings in 2023

River Flood Warning 21, NWS Fort Worth, TX

March 9, 2023Denton County, Texas

NWS Fort Worth, TX issued this river flood warning at Mar 9, 2023, 2:59 PM CST for Denton County, Texas. It was in force for 14 hr.

The area

The outline as issued.

The facts

Issued
Mar 9, 2023, 2:59 PM CST (20:59 UTC)
Expired
Mar 10, 2023, 4:40 AM CST
In force
14 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
Minor

County Denton County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 59 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Denton Creek near Justin (DCJT2). The gauge peaked at 10.60 ft at Mar 9, 2023, 5:00 PM CST.

actionminormoderate5101503/0903/1003/11
Action stage
9 ft
Minor stage
10 ft
Moderate stage
15 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08053500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

625 
WGUS44 KFWD 092059
FLWFWD

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Fort Worth TX
259 PM CST Thu Mar 9 2023

...The National Weather Service in Fort Worth TX has issued a Flood 
Warning for the following rivers in Texas...

  Denton Creek Near Justin affecting Denton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.
Caution is urged when walking near riverbanks.

&&

Additional information is available at www.weather.gov/fwd.


TXC121-101045-
/O.NEW.KFWD.FL.W.0021.230309T2059Z-230310T1040Z/
/DCJT2.1.ER.230309T2040Z.230309T2100Z.230309T2240Z.NO/
259 PM CST Thu Mar 9 2023

...FLOOD WARNING IN EFFECT FROM THIS AFTERNOON TO LATE TONIGHT...

* WHAT...Minor flooding is forecast.

* WHERE...Denton Creek Near Justin.

* WHEN...From this afternoon to late tonight.

* IMPACTS...At 10.0 feet, Minor out of bank flooding will occur to 
  farm and ranch lands near the creek.

* ADDITIONAL DETAILS...
  - At 2:00 PM CST Thursday the stage was 9.6 feet.
  - Flood stage is 10.0 feet.
  - Forecast...The river is expected to rise to a crest of 10.2
    feet late this afternoon. It will then fall below flood stage
    late this afternoon.


&&

LAT...LON 3315 9726 3307 9715 3302 9727 3311 9738


$$

79

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this river flood warning went out at Mar 9, 2:16 PM CST, 43 minutes earlier.

Area forecast discussion, Mar 9, 2:16 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
216 PM CST Thu Mar 9 2023

...New Long Term...

.SHORT TERM... /Issued 1249 PM CST Thu Mar 9 2023/
/End Of This Week/

Areas of fog and some dense/low stratus that most of us
encountered much of the morning continues to slowly lift as
southerly winds slowly increase and surface temperatures warm a
few degrees. This lifting and warming trend should continue out
ahead of an advancing cold front currently moving through
southern Oklahoma and Northwest Texas this afternoon. Though a few
peeks of sunshine are possible through mid-afternoon, the
cloudiness should linger for most areas. The cold front is
expected to cross the Red River around mid afternoon and peak
heating, then impinge on the I-20/30 corridors late this afternoon
and early evening, before moving on through Central Texas through
midnight. The cold front will work in unison with a shortwave
arriving around 00z and with plentiful moisture around, numerous
showers and scattered thunderstorms will develop both ahead and
even behind the front a little. 750-1500 J/KG of CAPE should
evolve with heating along and south of I-20 late today and
correspond with 40-50 kt westerly flow for some storm organization
or clusters that could reach strong, or even severe limits, for a
short period of time during primarily the evening hours. There's
a current Marginal Risk for these threats with hail and very gusty
to damaging winds being the primary hazards.

As the evening progresses, thunderstorm chances should continue
to progress southward through and eventually out of area in
eastern Central Texas by the pre-dawn hours Friday. Some residual
lift overnight behind the front may keep widely scattered showers
around. Brisk north-northwest winds 10 to 20 mph and falling
temperatures will be felt once the front passes through your area,
albeit, nothing arctic or extremely frigid. It'll definitely be
jacket or light coat weather by the time your Friday morning rolls
around. Clouds and a few sprinkles will likely linger across much
of region most of Friday morning, before drier air filters in
Friday afternoon helping at least North Texas residents see some
peaks of sunshine. Despite this, brisk northeast winds 10 to 15
mph in the morning and the persistent post-frontal cloud cover
will help keep high temperatures Friday in the upper 50s and 60s
for our forecast area.

05/Marty

&&

.LONG TERM... /NEW/
/Saturday and Beyond/

By Saturday morning, southerly winds will return to the region as
pressure falls occur in the lee of the Rockies and surface low
pressure slides into the Plains. As the surface pressure gradient
tightens, southerly winds will increase gusting to 30 mph at
times by late Saturday morning into Saturday afternoon. This will
begin a period of strong warm/moist advection across North and
Central Texas with dewpoints in the low to mid 60s sprawling
across the region by Saturday afternoon. As the low pressure
center enters Oklahoma, a dryline will extend southward into west-
central Texas. The big question on Saturday is if deep convection
will be able to develop in the vicinity of the dryline late
Saturday afternoon into Saturday evening. The probability for
thunderstorm development along the dryline looks low at the
moment, but it is not zero. The better upper-level dynamics will
reside north of the CWA, and a rather large capping inversion will
remain in place through much of the afternoon. However, if lift
associated with the dryline can overcome the cap and initiate
convection, SBCAPE ~1400-1700 J/kg and effective bulk shear ~40-50
kts will promote an isolated severe thunderstorm threat east of
Highway 281 and along/north of I-20. Locations in far North Texas
near the Red River Valley may have the best shot at an isolated
severe thunderstorm or two along the dryline late Saturday
afternoon into Saturday evening where CIN is less and lift
associated with the nearing surface low is enhanced.

Better potential for showers and thunderstorms will exist over our
northeastern zones late Saturday evening into Saturday night as
the surface low dives southeastward into our area. A couple
elevated storms capable of producing severe hail will be possible
during this time across our northeast. A cold front associated
with the surface low will push across all of North and Central
Texas Saturday night into Sunday morning. Northerly winds of 15-20
mph could gust to 30-35 mph at times behind the frontal boundary.
A drier and cooler airmass will usher into the region behind FROPA with
afternoon highs in the upper 50s and 60s across much of the area
Sunday-Tuesday. Overnight lows in the upper 30s and 40s are likely
during the first half of next week, with near freezing
temperatures possible along the Red River Valley Monday night into
Tuesday morning.

As surface high pressure settles over the Northern Plains and
Upper Midwest, winds will lighten some and take on a more east-
northeasterly shift Monday into Tuesday. By Wednesday, a southerly
flow regime will become established once again over the region
beginning a period of warm/moist advection across North and
Central Texas. Ensemble and deterministic model guidance is in
good agreement that another upper-level trough will approach the
region by the latter half of next work week bringing more
widespread rain chances to North and Central Texas next Thursday
into Friday.

Langfeld

&&

.AVIATION... /Issued 1154 AM CST Thu Mar 9 2023/
/18z TAFs/

Concerns/Challenges: Timing the improving flying conditions
through 21z, then FROPA, N-NW wind shift, TSRA window/impacts.

LIFR/VLIFR in FG are gradually lifting as of 1730z and will move
into MVFR by 20z, as veered SW winds around 10 kts and warming
surface temps help in the process. The FROPA and switch to N-NW
winds 8-13 kts w/higher gusts is expected at DFW D10 airports
around 21z-00z, with VCTS/TEMPO TSRA likely in the 22z-03z window.
Definitely a challenge on exact timing, but AMDs through this
afternoon can help to pinpoint and tighten these time windows as
we move along.

FROPA and TSRA chances at Waco Regional Airport will be delayed
by 3 hours or so. While clearing and VFR is expected to return to
DFW D10 terminals after 12z Friday, MVFR conditions are likely to
continue at Waco. Winds will slowly veer NE 10-15 kts by 15z
Friday.

05/Marty

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    48  64  56  81  54 /  50   0   0  10  10
Waco                52  65  56  81  58 /  80  20   0   0   5
Paris               45  64  52  73  53 /  50   0   0  10  30
Denton              45  63  53  81  50 /  30   0   0  10  10
McKinney            46  63  54  77  52 /  50   0   0  10  10
Dallas              49  65  57  82  55 /  60   0   0  10  10
Terrell             49  65  56  78  55 /  70   5   0  10  10
Corsicana           53  66  58  79  59 /  80  20   0   5  10
Temple              54  65  56  83  59 /  80  20   0   0   5
Mineral Wells       46  63  53  86  50 /  20   0   0  10   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 9, 2:22 PM CST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
222 PM CST Thu Mar 9 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
222 PM CST Thu Mar 9 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Isolated to scattered showers and thunderstorms are expected across
North Texas this afternoon with more widespread thunderstorms
expected later this evening into tonight south of I-20. The severe
threat is low, but a few storms may be able to produce small to
marginally severe hail and heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Low thunderstorm chances return late Saturday afternoon into
Saturday evening. A conditional severe weather threat could
materialize during this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 9, 10:23 AM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1023 AM CST THU MAR 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      3 NNW DENISON           33.80N 96.58W
03/09/2023                   GRAYSON            TX   EMERGENCY MNGR

            N RANDELL LAKE RD WASHED AWAY APPROX. THREE
            QUARTERS OF A MILE NORTH OF HWY 75.

&&

AJS
Local storm report, Mar 9, 11:24 AM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1124 AM CST THU MAR 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 AM     FLASH FLOOD      2 W GUNTER              33.45N 96.77W
03/09/2023                   GRAYSON            TX   EMERGENCY MNGR

            FLOODWATER WASHED THE TOP LAYER OF ASPHALT
            OFF OF THE ROADWAY.

&&

ML
Local storm report, Mar 9, 11:31 AM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1131 AM CST THU MAR 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     FLASH FLOOD      1 NW WHITEWRIGHT        33.52N 96.40W
03/09/2023                   GRAYSON            TX   EMERGENCY MNGR

            ROADWAY BECAME IMPASSABLE WHEN FLOODWATER
            WASHED AWAY THE ROAD NEAR 601 BOIS D ARC ST
            IN WHITEWRIGHT.

&&

ML
Local storm report, Mar 9, 11:33 AM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1133 AM CST THU MAR 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 AM     FLASH FLOOD      2 W GUNTER              33.45N 96.77W
03/09/2023                   GRAYSON            TX   EMERGENCY MNGR

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 2
            W GUNTER. FLOODWATER WASHED THE TOP LAYER OF
            ASPHALT OFF OF THE ROADWAY NEAR THE FM 121
            AND WESTMAN ROAD INTERSECTION.

&&

ML

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 6:23 PM CSTSpecial Weather StatementFWDGrayson37 min
Mar 8, 6:27 PM CSTAreal Flood AdvisoryFWDCooke, Grayson3 hr
Mar 8, 7:07 PM CSTSpecial Weather StatementFWDYoung23 min
Mar 8, 7:46 PM CSTAreal Flood AdvisoryFWDGrayson104 min
Mar 8, 8:01 PM CSTAreal Flood AdvisoryFWDCooke, Montague5 hr
Mar 8, 8:28 PM CSTSpecial Weather StatementFWDYoung32 min
Mar 8, 8:57 PM CSTSpecial Weather StatementFWDYoung33 min
Mar 8, 9:32 PM CSTAreal Flood AdvisoryFWDCooke, Grayson3 hr
Mar 8, 9:42 PM CSTSpecial Weather StatementFWDJack33 min
Mar 8, 10:13 PM CSTSpecial Weather StatementFWDJack32 min
Mar 8, 10:41 PM CSTSpecial Weather StatementFWDWise34 min
Mar 8, 11:14 PM CSTSpecial Weather StatementFWDDenton31 min
Mar 9, 12:00 AM CSTSpecial Weather StatementFWDDenton30 min
Mar 9, 12:25 AM CSTSpecial Weather StatementFWDDenton35 min
Mar 9, 12:59 AM CSTSpecial Weather StatementFWDGrayson46 min
Mar 9, 1:39 AM CSTSevere Thunderstorm WarningFWDFannin, Grayson34 min
Mar 9, 1:46 AM CSTFlash Flood WarningFWDGrayson3 hr
Mar 9, 3:06 AM CSTSpecial Weather StatementFWDFannin, Lamar24 min
Mar 9, 3:33 AM CSTAreal Flood AdvisoryFWDFannin, Lamar8 hr
Mar 9, 3:46 AM CSTSpecial Weather StatementFWDLamar44 min
Mar 9, 4:32 AM CSTAreal Flood AdvisoryFWDGrayson4 hr
Mar 9, 4:50 AM CSTDense Fog AdvisoryFWDBell, Bosque, Collin, Comanche, Coryell, Dallas and 25 more5 hr

Nearby

River Flood Warnings in Texas, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.